Acetaminophen-Dextromethorphan-Pseudoephedrine

By

Generic Name: Acetaminophen-Dextromethorphan-Pseudoephedrine Brand Name(s): Generics only. No brands available. Avability: OTC Pregnancy Category: N

Uses

What is Acetaminophen-Dextromethorphan-Pseudoephedrine used for?

Acetaminophen-Dextromethorphan-Pseudoephedrine is a combination medicine used to treat headache, fever, body aches, cough, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu. It will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen is a pain reliever and fever reducer. Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex. Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

How should I take Acetaminophen-Dextromethorphan-Pseudoephedrine?

Take this medication by mouth with or without food or as directed by your doctor. This medication can be taken with food or milk if stomach upset occurs.

If you are using a liquid form, carefully measure your prescribed dose using a medication-measuring device or spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

Chewable forms of this medication should be chewed thoroughly before swallowing.

The dosage is based on your age. Do not increase your dose or take this medication more often than directed without your doctor’s approval. Improper use of this medication (abuse) may result in serious harm (e.g., brain damage, seizure, death).

Tell your doctor if your condition persists for more than 1 week, if it worsens, or if it occurs with rash, persistent headache, or fever lasting more than 3 days. These may be symptoms of a serious medical problem and should be checked by a doctor.

How do I store Acetaminophen-Dextromethorphan-Pseudoephedrine?

Acetaminophen-Dextromethorphan-Pseudoephedrine is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Acetaminophen-Dextromethorphan-Pseudoephedrine in the bathroom or the freezer. There may be different brands of Acetaminophen-Dextromethorphan-Pseudoephedrine that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Acetaminophen-Dextromethorphan-Pseudoephedrine down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Acetaminophen-Dextromethorphan-Pseudoephedrine?

Before taking this medication, tell your doctor or pharmacist if you are allergic to any of its ingredients; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (e.g., asthma, emphysema), diabetes, glaucoma, heart problems, high blood pressure, kidney problems, liver disease, overactive thyroid (hyperthyroidism), trouble urinating (e.g., due to enlarged prostate), use/abuse of alcohol.

Before having surgery, tell your doctor or dentist that you are taking this medication.

Older adults may be more sensitive to the side effects of this drug, especially fast/irregular heartbeat, dizziness, problems urinating, trouble sleeping, or confusion.

During pregnancy, this medication should be used only if clearly needed. Discuss the risks and benefits with your doctor.

This medication may pass into breast milk. Consult your doctor before breast-feeding.

Is it safe during pregnancy or breast-feeding?

There are no adequate studies in women for determining risk when using this Acetaminophen-Dextromethorphan-Pseudoephedrine during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Acetaminophen-Dextromethorphan-Pseudoephedrine. Acetaminophen-Dextromethorphan-Pseudoephedrine is pregnancy risk category N according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk,
  • B=No risk in some studies,
  • C=There may be some risk,
  • D=Positive evidence of risk,
  • X=Contraindicated,
  • N=Unknown

Side effects

What side effects can occur from Acetaminophen-Dextromethorphan-Pseudoephedrine?

Dizziness, drowsiness, headache, nausea, nervousness, or trouble sleeping may occur. If any of these effects persist or worsen, contact your doctor or pharmacist promptly.

Tell your doctor if any of these unlikely but serious side effects occur: mental/mood changes (e.g., confusion, hallucinations), shaking (tremors), weakness, problems urinating.

Seek immediate medical attention if any of these rare but very serious side effects occur: chest pain, fast/irregular heartbeat.

A very serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction may include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Acetaminophen-Dextromethorphan-Pseudoephedrine?

Taking certain MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking isocarboxazid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, or tranylcypromine during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.

Before using this medication, tell your doctor or pharmacist of all prescription and nonprescription/herbal products you may use, especially: anti-seizure medications (e.g., phenytoin, phenobarbital), beta blockers (e.g., metoprolol, atenolol), guanethidine, ketoconazole, methyldopa, phenothiazines (e.g., chlorpromazine), tricyclic antidepressants (e.g., amitriptyline, desipramine).

The ingredients in this product are available in many prescription and nonprescription products. Check the labels on all your medications carefully to make sure you are not taking more than one product with the same ingredient(s). Consult your pharmacist if you are unsure of the ingredients in any of your medications.

Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana, drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or antihistamines (such as cetirizine, diphenhydramine).

Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.

Some products have ingredients that could raise your heart rate or blood pressure. Tell your pharmacist what products you are using, and ask how to use them safely (especially cough-and-cold products or diet aids).

This medication may interfere with certain urine laboratory tests (e.g., 5-HIAA levels), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.

Acetaminophen-Dextromethorphan-Pseudoephedrine may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Acetaminophen-Dextromethorphan-Pseudoephedrine?

Acetaminophen-Dextromethorphan-Pseudoephedrine may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

This drug may make you dizzy or drowsy. Alcohol or marijuana can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Avoid alcoholic beverages. Talk to your doctor if you are using marijuana.

What health conditions may interact with Acetaminophen-Dextromethorphan-Pseudoephedrine?

Acetaminophen-Dextromethorphan-Pseudoephedrine may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Liquid or chewable forms of this product may contain sugar or aspartame. Liquid forms may also contain alcohol. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this Acetaminophen-Dextromethorphan-Pseudoephedrine.

What is the dose of Acetaminophen-Dextromethorphan-Pseudoephedrine for an adult?

Usual Adult Dose for Cold Symptoms

acetaminophen/dextromethorphan/pseudoephedrine 1000 mg-30 mg-60 mg /30 mL oral liquid:

30 mL orally every 6 hours not to exceed 4 doses daily.

acetaminophen/dextromethorphan/pseudoephedrine 325 mg-15 mg-30 mg oral capsule:

2 capsules orally with water every 6 hours not to exceed 8 capsules daily.

What is the dose of Acetaminophen-Dextromethorphan-Pseudoephedrine for a child?

Usual Pediatric Dose for Cold Symptoms

acetaminophen/dextromethorphan/pseudoephedrine 1000 mg-30 mg-60 mg /30 mL oral liquid:

12 yrs or older: 30 mL orally every 6 hours not to exceed 4 doses daily.

acetaminophen/dextromethorphan/pseudoephedrine 325 mg-15 mg-30 mg oral capsule:

12 yrs or older: 2 capsules with water every 6 hours not to exceed 8 capsules daily.

How is Acetaminophen-Dextromethorphan-Pseudoephedrine available?

Acetaminophen-Dextromethorphan-Pseudoephedrine is available in the following dosage forms and strengths:

  • Oral liquid,
  • Oral powder for reconstitution,
  • Oral tablet,
  • Oral syrup,
  • Oral tablet, chewable,
  • Oral capsule.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Acetaminophen-Dextromethorphan-Pseudoephedrine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: November 6, 2018 | Last Modified: November 6, 2018

Sources
You might also like